Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 28, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 16, 2003, 12:44 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 12:44 PM EDT (16:44 UTC)
- Expired
- Aug 16, 2003, 2:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 161647
FFWBGM
PAC069-079-161845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1244 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA
LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA
* UNTIL 245 PM EDT.
* AT 1236 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
RAINFALL OVER THE FOLLOWING LOCATIONS...AVOCA...PITTSTON AND THE
NEARBY MOUNTAINS ON THE EAST SIDE OF THE WYOMING VALLEY..
RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.
$$
LAT...LON 4128 7594 4145 7580 4165 7574 4164 7545
4126 7545 4115 7564 4123 7567 4115 7581
MSE1 follow-up statement
000 WGUS71 KBGM 161818 FFSBGM PAC069-079-162015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT SAT AUG 16 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM EDT FOR LUZERNE AND LACKAWANNA COUNTIES... AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A STATIONARY THUNDERSTORM OVER NORTHEAST LUZERNE COUNTY. THE HEAVIEST RAIN APPEARS TO BE FALLING ACROSS THE AREA FROM WILKES BARRE NORTHEAST THROUGH PITTSTOWN. HEAVY RAIN IN LACKAWANA COUNTY HAS BEEN CONFINED TO THE FAR SOUTHWEST PART OF THE COUNTY...SOUTH OF SCRANTON. TOTAL RADAR ESTIMATED RAINFALLS ARE BETWEEN 2 AND 3 INCHES SINCE EARLY THIS AFTERNOON IN THESE AREAS. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ MSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:20 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 10:20 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1020 AM EDT SAT AUG 16 2003 ONE LINE OF CONVECTION DIMINISHING OVER CENTRAL NY...BUT ADDITIONAL TSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG THE APPROACHING COLD FRONT. CURRENT FORECAST IN GOOD SHAPE...SO WILL ONLY REMOVE MORNING WORDING. VAN AUSDALL --------------------------PREVIOUS DISCUSSION------------------------ RADAR INDICATED SOME SCT SHRA WORKG INTO THE WRN MOHAWK VLLY FROM THE NRN FINGER LAKES REGION. THIS ACVTY HAD FIRED IN ADVANCE OF A LEAD UPR LVL WAVE WHICH WAS MOVG INTO THE ERN LAKES. LATEST MSAS DATA SHOWS A RIBBON OF LL MOISTURE ADVECTING INTO THE LAKE ONT PLAIN ON SW WINDS WHICH WAS DESTABILIZING THE AMS. LI/S WERE NEG FM WRN NY TO NRN NY. THIS WAVE ALOFT WAS INTERACTING WITH THIS INSTABILITY TO FIRE NOCTURNAL SHRA AS IS OBSERVED ON RADAR. THIS WAVE IS PROJECTED TO PASS E AND WEAKEN OVRNGT AS THE MAIN UPR WAVE APPRCHES THE ERN LAKES BY AM. THIS FEATURE WILL AGAIN FIRE UP MORE ACVTY...ESP IN AREAS WHERE THE LL DWPTS WERE CLSE TO 70 IN WRN/NRN NY. IN ADDTN...MODEL DATA INDICATES THAT TEMPS WILL COOL AT 500 MB WITH THE APPRCH OF THIS NEXT WAVE. THUS...THINK THERE WILL BE A BETTER CHC FOR A FEW TSRA IN WRN/NRN NY THIS AM. WILL CONT LIKELY POPS FOR THIS NEXT BATCH UNTIL NOON. WILL HV CHC POPS REST OF CWA INTO NE PA AS SOME ACVTY IS PROJECTED TO FIRE AT TIMES IN RESPONSE TO INCREASE LL MOISTURE ADVTN COMBINED WITH COOLING TEMPS ALOFT IN ADVANCE OF THE APPRCH UPR WAVE. FOR AFTRN...WILL HV LIKELY SHRA/TSRA ACRS THE REST OF THE BGM CWA INTO NE PA. SOME OF THIS ACVTY CUD LINGER INTO THE EVE SO WILL KEEP CHC FOR SC NY/NE PA INTO THE EVE. AS FOR POTENTIAL OF SVR...THIS IS A DECENT UPR LVL WAVE WITH COOLING ALOFT OCCURRING IN CONCERT WITH RELATIVELY HI LL DWPTS AND A DECENT AMNT OF SFC HEATING IN NE PA AND SC NY AS THE WAVE PASSES. CAPES AND LI/S REFLECT THIS AS CAPES APPRCH 2000 J/KG IN THESE AREAS AS PER ETA W/ LI/S DOWN CLSE TO -4C. WINDS FIELDS AND SHEAR IS NOT THAT IMPRESSIVE THEREFORE I DON/T SEE MORE THAN AN ISLD SVR STORM OR TWO AT BEST WITH MOST ACVTY PROBABLY RUNNING W/ GUSTS IN THE 30-40 KT RANGE. FOR LATER TONIGHT...CONVECTION DIES OFF AND MOVES SE...AS LL FLO BECOMES NRLY. DWPTS WILL BE SLOW TO DROP IN THE BNDRY LYR AT NGT AS SFC FLO BECOMES WIND. WITH A GOOD CHC THAT MOST AREAS WILL SEE SOME RAINFALL AND PC SKIES...SEE PATCHY FOG MOST AREAS TONIGHT. FOR SUNDAY...SEE PLENTY OF CU POPPING AS DWPTS STILL REMAIN RATHER HI WITH 850 MB TEMPS DROPPING WAY DOWN WELL BLO SFC DWPTS. SUNDAY NIGHT...SOME DRIER AIR WORKS IN AT THE LL/S...BUT STILL SEE AT LEAST SOME PATCHY VALLEY FOG. MONDAY LOOKS DECENT AS HI PRESSURE TAKES OVER. .BGM...NONE. NICOSIA
Hazardous weather outlook, Aug 16, 3:52 AM EDT, 8 hours 52 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-160945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 352 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NICOSIA
In the hours before
Special weather statement, Aug 16, 12:29 PM EDT, 15 minutes before
PAZ044-047-161730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1229 PM EDT SAT AUG 16 2003 ...A THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL IS MOVING ACROSS PORTIONS OF THE WYOMING VALLEY EARLY THIS AFTERNOON... AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN AND SMALL HAIL LOCATED ABOUT MIDWAY BETWEEN SCRANTON AND WILKES BARRE. THE STORM IS MOVING SOUTHEAST... BUT ALSO REDEVELOPING TO THE WEST. THE HEAVIEST RAIN THROUGH 2 PM WILL FALL BETWEEN SCRANTON AND WILKES BARRE... ESPECIALLY OVER THE MOUNTAINS ON THE EAST SIDE OF THE WYOMING VALLEY. LOCALIZED RAINFALLS OF 2 INCHES IN JUST AN HOUR MAY CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS EARLY THIS AFTERNOON. SMALL HAIL IS ALSO A POSSIBILITY... ALONG WITH DANGEROUS LIGHTNING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MSE
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:11 PM EDT | Flash Flood Warning | BGM | Pike | 2 hr |
| Aug 16, 2:32 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 58 min |
| Aug 16, 4:37 PM EDT | Flash Flood Warning | BGM | Luzerne | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.